My husband has esphageal cancer and recently started chemotherapy. Because of the tumor in his esphagus, he is having trouble eating and drinking. As a result he is often dehydrated. Today when having blood drawn, the tech had trouble finding a vein that would not colapse and said that his blood was thick. During his subsequent doctor appointment, the nurse said that the blood test were not ready because his blood had clotted before the test could be run. The doctor dismised the report (stated that is happens one out of every 100 times), ordered fluids and asked to have his blood redrawn.
My questions: What did the tech mean by thick blood? Was the quick clotting due to a problem with my husband's blood or is it probably a "process problem"? Are any of these problems due to his problem with hydration or chemotherapy? Should I worry?
Hi. The fact that your husband has trouble having his blood drawn may be a sign that he is getting seriously dehydrated. If he really has trouble eating or drinking, he may need to have a PEG tube (Percutaneous Endoscopic Gastrostomy tube) inserted. This involves temporarily inserting a feeding tube through the abdominal wall and into his stomach, bypassing the esophageal obstruction. The other options are to give his fluids and nutrition via intravenous route or by inserting a nasogastric tube, but PEG tube insertion is preferable as it's safer, with lesser complications and can be maintained for a prolonged period of time.
The "thick blood" which the tech mentioned probably refers to the fact that your husbands blood has significantly less fluid and is "thicker". The clotting of the blood may just be a process problem, or it may be a result of the your husband’s having more viscous blood.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.